Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 21, 2017, 9:08 PM CDT for Furnas County, Harlan County, Nebraska; Phillips County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2017, 9:08 PM CDT (02:08 UTC)
- Expired
- Jun 21, 2017, 10:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Phillips County, KS, Furnas County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:37 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 386 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 3600 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310
WUUS53 KGID 220208
SVRGID
KSC147-NEC065-083-220300-
/O.NEW.KGID.SV.W.0121.170622T0208Z-170622T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
908 PM CDT WED JUN 21 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Phillips County in north central Kansas...
Southeastern Furnas County in south central Nebraska...
Southwestern Harlan County in south central Nebraska...
* Until 1000 PM CDT
* At 908 PM CDT, a severe thunderstorm was located near Stamford, or
20 miles northeast of Norton, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stamford, Prairie View, Long Island and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4007 9982 4019 9964 3994 9929 3977 9956
3985 9963 4000 9963 4000 9976
TIME...MOT...LOC 0208Z 319DEG 15KT 4008 9967
HAIL...1.25IN
WIND...60MPH
$$
Heinlein2 follow-up statements
145
WWUS53 KGID 220241
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
941 PM CDT WED JUN 21 2017
NEC065-220250-
/O.CAN.KGID.SV.W.0121.000000T0000Z-170622T0300Z/
Furnas NE-
941 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FURNAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 3994 9929 3977 9956 3985 9963 4018 9963
TIME...MOT...LOC 0240Z 319DEG 15KT 3998 9955
$$
KSC147-NEC083-220300-
/O.CON.KGID.SV.W.0121.000000T0000Z-170622T0300Z/
Phillips KS-Harlan NE-
941 PM CDT WED JUN 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN PHILLIPS AND SOUTHWESTERN HARLAN COUNTIES...
At 940 PM CDT, a severe thunderstorm was located over Long Island, or
19 miles northwest of Phillipsburg, moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Stamford, Prairie View, Long Island and Woodruff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3994 9929 3977 9956 3985 9963 4018 9963
TIME...MOT...LOC 0240Z 319DEG 15KT 3998 9955
HAIL...<.75IN
WIND...60MPH
$$
Heinlein874
WWUS53 KGID 220258
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
958 PM CDT WED JUN 21 2017
KSC147-NEC083-220307-
/O.EXP.KGID.SV.W.0121.000000T0000Z-170622T0300Z/
Phillips KS-Harlan NE-
958 PM CDT WED JUN 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PHILLIPS AND
SOUTHWESTERN HARLAN COUNTIES WILL EXPIRE AT 1000 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3994 9929 3977 9956 3985 9963 4018 9963
TIME...MOT...LOC 0257Z 319DEG 15KT 3993 9949
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:50 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 21, 6:50 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Hastings NE 650 PM CDT Wed Jun 21 2017 .MESOSCALE DISCUSSION... Issued at 608 PM CDT Wed Jun 21 2017 In the interest of maintaining a flow of info...this is not the highest confidence watch we've ever issued. Updrafts are struggling to sustain themselves in an environment of weak shear and anemic BL moisture. The altocu are moving toward higher dwpt air...but with increased capping. This will definitely be one of those watches in which most of the watch is quiet. There is still potential for a couple svr tstms. The HRRR and 18Z NAM Nest still develop potent storms near the state line in the next 3 hrs. && .SHORT TERM...(This evening through Thursday) Issued at 255 PM CDT Wed Jun 21 2017 Aloft: Basically zonal flow was over the Nrn half of the CONUS and it will remain zonal thru tomorrow. However...a low was over Sask and it will cont heading E across Srn Canada. The Westerlies will begin amplifying and the zonal flow will gradually become more cyclonic..espcly tomorrow as a shortwave trof rotates around the low into MT/ND. Surface: Occlude low pres was over Sask. A cool front extended from ND back to NV...with a warm front from ND down into cntrl Neb then heading E to near OMA and into the OH Vly. This front has been reinforced with convective outflow. A 1005 mb low was near TIF with a trof extending SSW along the CO/KS border. This low and trof will be responsible for initiating sct tstms and tstm clusters this afternoon/eve. Meanwhile...as the Canadian low conts E it's associated cool front will press further S and E...crossing Neb during the daytime hrs tomorrow...and finally clearing the CWA (N-cntrl KS) by midnight. Now: We cont to monitor sat/radar for convective initiation within the sfc trof from the Sandhills back into NW KS. SPC issued MD 1109 at 230 PM. Probability of watch issuance is currently 40%. Reasoning from 943 AM version of this product has not changed. Deep mixing and convergence within the trof should initiate a few tstms that will be outflow dominant. As usual...CAMs depict a wide variety of possibilities for convective coverage and evolution. Shear and instability are lowest within the trof. Any storms or storm clusters that develop and move E will be moving into an environment of increasing shear/instability. Current indications are that sct tstms/tstm clusters will develop and should be SE of the CWA by midnight. Be sure to monitor for any statements/watches/warnings from this office as well as support guidance from SPC. Thu: Tstms should develop along the approaching cool front over WY/SD tonight. This activity should cont E across SD during the morning...but will probably send an outflow boundary S into the CWA. It could trigger a few tstms during the AM N of I-80. During the afternoon/eve...a few tstms could develop S of a line from Beaver City-Columbus or even a little further S from Phillipsburg-Geneva. Am highly skeptical of much tstm activity over the NW 1/2 of the CWA as this area will be N of the front and strongly capped. Bottom line is I think our fcst is too extensive with tstm potential in the post-frontal environment. Where sfc-based tstms to develop (SE 1/2)...certainly large hail and damaging winds will be a threat. High temps are very uncertain over S-cntrl Neb due to the frontal passage. .LONG TERM...(Thursday night through Wednesday) Issued at 255 PM CDT Wed Jun 21 2017 This has been a hot month with 11 days of highs in the 90s at GRI. The rest of the month is looking substantially cooler...with a few days much cooler than normal. Aloft: Amplification of the Westerlies was just beginning. Over the next svrl days a broad trof will develop over the Nrn USA downstream of a ridge along the W coast. This trof will gradually shift into the Ern USA early next week with deamplification fcst toward the middle of the week. Surface: The cool front referenced above will sink SE across Neb during the day tomorrow and will be completely S and E of the CWA by midnight. Weak high pres will build over Neb/KS Fri. Meanwhile another cool front will plunge into the Nrn Rockies. It will arrive here and sink thru the CWA during the daytime hrs Sat. A big chilly and very strong high for summertime will expand over the Plns Sun-Mon from the Canadian Prairies to TX. It will then head into the SE USA Tue with return flow developing here on the Plns. Temps will be cooler than normal Fri-Mon...with at least one day of much cooler the normal Sat. Probably returning to near normal Tue and then above normal Wed. The cool fronts will shove the rich low-lvl moisture far S of the CWA thru Mon. Once it advects back into the rgn Mon night into Tue then the risk of tstms will return. A little/light rain generated by fgen should accompany the front Fri night into Sat...and possibly lingering into Sun S of I-80. Rainfall amts will be minor. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday) Issued at 650 PM CDT Wed Jun 21 2017 Significant Wx: LLWS tonight then WSHFT early Thu PM will necessitate changing RWYs. Tonight: VFR multi-layered clouds before midnight mostly AOA 7K ft. Sct SHRAs are moving in from the W and trying to become TSRAs but they are struggling. It is unlikely they affect the terminals ...but did include VCTS/CB at EAR. Cloud debris should decrease by midnight. S-SSW winds will average 10-15 kts and there could be some ocnl gustiness. LLWS. Confidence: Medium Thu: VFR with no clds AOB 10K ft until a cold frontal passage and WSHFT occurs early afternoon. Then some stratocu could form around 4K ft. The exact timing of the WSHFT/FROPA will need some minor refining +/- 1 to 2 hrs. Light SW winds will become vrbl then become NE and increase to 15-20 kts with gusts up to 28 kts. Confidence: Medium && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && MESOSCALE...Kelley SHORT TERM...Kelley LONG TERM...Kelley AVIATION...Kelley
Hazardous weather outlook, Jun 21, 2:26 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 226 PM CDT Wed Jun 21 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221930- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 226 PM CDT Wed Jun 21 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. A few thunderstorms or thunderstorm clusters will develop and affect the area...mainly between 4 and 11 PM. Any storms that develop could become severe...capable of producing hail as large as golf balls and damaging winds to near 70 mph. The Heat Index could climb to between 100 and 104 degrees until 7 PM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated thunderstorms could occur north of Interstate 80 Thursday morning. Some of these storms could be strong...capable of producing hail up to the size of nickels and winds. During the late afternoon and evening hours...the chance of scattered thunderstorms will increase to cover the entire area...with the greatest chance south of a line from Beaver City to Columbus Nebraska. Some of these storms could be severe...capable of producing hail as large as golf balls and damaging winds near 70 mph. The next chances for some thunderstorm activity will be Monday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
In the hours before
Special weather statement, Jun 21, 5:33 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
533 PM CDT WED JUN 21 2017
NEZ082-212315-
Furnas NE-
533 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FURNAS COUNTY UNTIL 615
PM CDT...
At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holbrook, or 28 miles north of Norton, moving east at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Arapahoe, Beaver City, Holbrook and Hendley.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.
LAT...LON 4035 9985 4035 9980 4009 9979 4013 10015
4031 10016
TIME...MOT...LOC 2233Z 268DEG 8KT 4023 10007
HeinleinSpecial weather statement, Jun 21, 5:35 PM CDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
535 PM CDT WED JUN 21 2017
NEZ060-212315-
Dawson NE-
535 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAWSON COUNTY UNTIL
615 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm near
Johnson Lake, or 8 miles west of Lexington, moving east at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Lexington and Cozad.
This includes Interstate 80 between mile markers 223 and 248.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.
LAT...LON 4086 9999 4090 9955 4068 9955 4068 9959
4069 9962 4068 9963 4070 9971 4070 9999
TIME...MOT...LOC 2234Z 270DEG 13KT 4077 9990
HeinleinSpecial weather statement, Jun 21, 7:04 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Hastings NE
704 PM CDT WED JUN 21 2017
NEZ072-082-220045-
Gosper NE-Furnas NE-
704 PM CDT WED JUN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSPER AND NORTHEASTERN
FURNAS COUNTIES UNTIL 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Holbrook, or 30 miles southwest of Lexington, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Arapahoe, Oxford, Holbrook and Edison.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Nebraska.
LAT...LON 4044 10009 4044 9998 4048 9998 4051 9964
4024 9963 4029 10010
TIME...MOT...LOC 0004Z 269DEG 15KT 4038 10001
HeinleinSpecial weather statement, Jun 21, 7:44 PM CDT, 1 hour 24 minutes before
Special Weather Statement National Weather Service Hastings NE 744 PM CDT WED JUN 21 2017 NEZ072-073-082-083-220130- Phelps NE-Harlan NE-Gosper NE-Furnas NE- 744 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHELPS...SOUTHEASTERN GOSPER...NORTHEASTERN FURNAS AND NORTHERN HARLAN COUNTIES UNTIL 830 PM CDT... At 744 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Edison, or 19 miles west of Holdrege, moving east at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Holdrege, Loomis, Atlanta and Ragan. A severe thunderstorm watch remains in effect until 1000 PM CDT for south central Nebraska. LAT...LON 4029 9983 4047 9983 4053 9928 4026 9927 TIME...MOT...LOC 0044Z 269DEG 21KT 4039 9974 Heinlein
Special weather statement, Jun 21, 8:14 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Hastings NE 814 PM CDT WED JUN 21 2017 NEZ082-220200- Furnas NE- 814 PM CDT WED JUN 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FURNAS COUNTY UNTIL 900 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm over Edison, or 25 miles southwest of Holdrege. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Arapahoe, Oxford and Edison. A severe thunderstorm watch remains in effect until 1000 PM CDT for south central Nebraska. LAT...LON 4035 9990 4035 9963 4018 9963 4020 9992 TIME...MOT...LOC 0114Z 275DEG 2KT 4029 9982 Heinlein
Local storm report, Jun 21, 8:40 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
840 PM CDT WED JUN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 2 W EDISON 40.27N 99.82W
06/21/2017 M0.88 INCH FURNAS NE TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:04 PM CDT | Special Weather Statement | GID | Gosper | 41 min |
| Jun 21, 7:44 PM CDT | Special Weather Statement | GID | Phelps | 46 min |
| Jun 21, 7:52 PM CDT | Severe Thunderstorm Warning | GID | Gosper, Harlan, Phelps | 38 min |
| Jun 21, 8:14 PM CDT | Special Weather Statement | GID | Furnas | 46 min |
| Jun 21, 8:35 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 40 min |
| Jun 21, 9:30 PM CDT | Special Weather Statement | GID | Franklin, Webster | 45 min |
| Jun 21, 9:43 PM CDT | Severe Thunderstorm Warning | GID | Furnas | 47 min |
| Jun 21, 9:48 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Nuckolls, Webster | 42 min |
| Jun 21, 9:54 PM CDT | Special Weather Statement | GID | Greeley | 51 min |
| Jun 21, 10:35 PM CDT | Special Weather Statement | GID | Nuckolls | 40 min |
| Jun 21, 10:03 PM CDT | Special Weather Statement | GID | Phillips | 42 min |
| Jun 22, 12:22 AM CDT | Special Weather Statement | GID | Smith | 23 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.